Over-the-counter (OTC) analgesic medications (paracetamol, aspirin, ibuprofen) are a fast, effective remedy for a headache. But if the headaches continue despite taking painkillers, you may have a medication overuse headache
(MOH) – headaches caused by the very medications taken to treat them. At least one per cent of the population is estimated to suffer from this, and it’s now the third-most common headache after tension-type and migraine headaches.
Types of headache
Headaches generally fall into one of two categories:
- Primary headaches include tension-type headaches, migraines and cluster headaches. Tension-type headaches are the most common. Their cause is unknown and may not simply relate to “muscle tension” as is popularly believed. Migraines are also reasonably common with about 15% of the population having suffered from them. Apart from moderate or severe throbbing head pain, which may be aggravated by movement, migraines can be associated with nausea, vomiting, photophobia (sensitivity to light) and/or phonophobia (sensitivity to noise). Women are up to three times more likely than men to suffer from migraine headaches. They’re most common when people are in their 20s and 30s, and tend to reduce in severity later in life.
- Secondary headaches are caused by an underlying condition such as disease or injury, which needs to be identified and treated. Sinusitis, meningitis, encephalitis, stroke, brain tumours, dental problems or physical trauma such as whiplash or concussion can cause secondary headaches, as can a few too many drinks.
An under-recognised form of secondary headache is that brought on by medication overuse (previously known as “rebound” headache).
You should seek medical attention urgently if your headache:
- Is much worse than, or different to, any headache you’ve had before
- Starts suddenly or is aggravated by exertion, coughing, bending over or sexual activity
- Is associated with persistent nausea and vomiting
- Is associated with fever or stiff neck
- Is associated with seizures
- Is associated with recent head trauma or a fall
- Is associated with changes in vision, speech or behaviour
- Is associated with weakness or change in sensation
- Is not responding to treatment and getting worse
- Requires more than the recommended dose of OTC medications for pain
- Is disabling and interfering with your work and quality of life.
See also our related article on children's painkillers.